Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 14, NWS Cheyenne, WY

February 9, 2023Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 9, 2023, 3:23 AM MST for Platte County, Wyoming. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2023, 3:23 AM MST (10:23 UTC)
Expired
Feb 9, 2023, 9:39 AM MST
In force
6 hr
Issued by
NWS Cheyenne, WY

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 3:26 AM MSTNON-TSTM WND GST 608 S Sibley Peak, WYMESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 10.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WWUS75 KCYS 091023
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
323 AM MST Thu Feb 9 2023

WYZ107-092100-
/O.NEW.KCYS.HW.W.0014.230209T1023Z-230209T2100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
323 AM MST Thu Feb 9 2023

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...East Platte County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts 
of 58 MPH or more can lead to property damage.

&&

$$

WYZ106-092200-
/O.CON.KCYS.HW.A.0014.230210T0600Z-230211T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
323 AM MST Thu Feb 9 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County 
  including Interstate 25 near Bordeaux.

* WHEN...From late this evening through Friday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Elevated winds gusting around 45 mph may 
  continue through early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
740 
WWUS75 KCYS 091639
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
939 AM MST Thu Feb 9 2023

WYZ107-091745-
/O.CAN.KCYS.HW.W.0014.000000T0000Z-230209T2100Z/
East Platte County-
Including the cities of Wheatland and Guernsey
939 AM MST Thu Feb 9 2023

...HIGH WIND WARNING IS CANCELLED...

Northwest winds have decreased since sunrise with gusts of 35 to
45 MPH expected through late this morning.

$$

WYZ106-100045-
/O.CON.KCYS.HW.A.0014.230210T0600Z-230211T0000Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
939 AM MST Thu Feb 9 2023

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County 
  including Interstate 25 near Bordeaux.

* WHEN...From late this evening through Friday afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Elevated winds gusting around 45 MPH may 
  continue through early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 9, 3:18 AM MST, 5 minutes earlier.

Area forecast discussion, Feb 9, 3:18 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
318 AM MST Thu Feb 9 2023

.SHORT TERM...(Today through Friday night)
Issued at 300 AM MST Thu Feb 9 2023

Light snow showers continue across the area early this morning
with strong northwest winds gusting up to 45 mph at times along
and east of I-25. Latest GOES WV satellite imagery shows the upper
level trough has dug down into southwest CO while a vort max on
the backside of the system is positioned in northeast WY moving
southeastward. Should see snow shower activity and strong
northwest winds continue until this feature moves through around
midday. Winter Weather Advisories remain in effect this morning
for the Snowy Range and North Snowy Range Foothills including the
Arlington/Elk Mountain area, but additional accumulations should
be minimal. Main area to watch this morning will be along the Pine
Ridge in Dawes Co where an additional 2-3 inches of snowfall could
be possible. 800mb flow across east-central WY and the NE
Panhandle looks to remain around 40-50 kt until 18z diminishing
this wind threat.

Cold 700mb temps dropping below -15C and cloud cover will keep
much of the area in the 20s and upper teens. A few areas may climb
up near the freezing mark, but should be localized. Headed into
this evening, clearing skies will lead to temperatures dropping
into the single digits, possibly dropping below zero west of the
Laramie Range and especially in the Laramie Valley. Latest NBM
guidance shows a 90% probability of Friday morning low
temperatures falling below 0F degrees in Laramie. While the latest
forecast won't be close to record lows, these colder temperatures
will result in areas west of I-25 seeing wind chills between -10F
and -25F degrees.

Warmest areas early Friday morning will be along the I-25 corridor
between Cheyenne and Wheatland with downsloping winds. A strong
MSLP gradient looks to develop along the Laramie Range Thursday
night with RWL-DGW mslp gradients around 13 mb, which exceeds the
climatological distribution for high wind events at Bordeaux.
While omega fields look rather unimpressive, a strong mountain top
inversion should favor gap channel flow with high winds.
Therefore, decided to issue a High Wind Watch for the Bordeaux
area for Friday morning. In-house guidance has been consistently
favoring the potential for high winds with a well matched analog
suggesting gusts up to 70 mph cannot be ruled out, though the
50-60 mph range looks more likely. The high wind threat should
diminish in the early afternoon, but will remain elevated headed
into Friday night were there is another chance for strong gap flow
with mountain wave activity to return.

.LONG TERM...(Saturday through Wednesday)
Issued at 300 AM MST Thu Feb 9 2023

A dry & seasonably mild start to the extended forecast period with
upper-level ridging still expected to be very well-established for
Saturday in particular, with 500-mb heights likely to climb toward
565 dam over southeastern zones by 00z Sunday. Prior to the likely
warmth that may result, surface winds may remain a bit gusty early
on Saturday morning courtesy of a very strong W-E oriented surface
pressure gradient across the Laramie Range, still exceeding 5-6 mb
at 12z Saturday. These concerns should diminish rapidly as we head
into the early afternoon hours, with pleasant conditions likely to
develop for much of the CWA. We have seen slight trend toward some
lower values for H5 heights, but models continue to suggest 700 mb
temperatures in the +2 to +4 deg C range over the plains. However,
the low-level flow pattern will become quite diffuse as the upper-
level ridge moves overhead, leading to minimal potential influence
from downsloping winds. Additionally, a gradual increase in mid to
high level cloud cover can be expected through the day, in advance
of a closed low drifting off the coast of western California. This
certainly makes for a tricky high temperature forecast for the day
on Saturday, but do believe Cheyenne will see daytime highs in the
lower to mid 50s at a minimum as more substantial cloud cover will
not arrive until later in the afternoon. Went ahead and introduced
the 50th percentile of the NBM distribution for highs, which leads
to slightly warmer temperatures than the operational blend but not
by a lot. The focus late in the forecast period continues to be an
energetic long wave digging into the Great Basin and 4 Corners for
Tue and Wed. The signal is certainly there for a colder, unsettled
pattern with a good chance for measurable precipitation across the
CWA. Predictability remains very low w/ the evolution of the storm
system, with a ~250 mile difference in snow placement between GFS/
ECMWF solutions for the low placement and resultant QPF field. The
ECM would suggest fairly minimal impacts for the CWA with the bulk
of activity moving to the south across Colorado, while the current
iteration of the GFS would suggest more widespread snow as well as
gusty winds for much of the CWA on Wednesday. Given potential that
H7 temperatures may fall into the lower percentiles of climatology
around mid-week, have utilized lower (25th-50th) %iles of the NBM.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1032 PM MST Wed Feb 8 2023

Cold front has moved through the area and is currently laying
across northern Colorado and central Nebraska. Getting a few
pockets of snow...mainly across the northern Panhandle and over by
Laramie. Short term guidance showing these areas clearing out over
the next couple hours. IFR areas lifting to MVFR and eventually
VFR by 12Z or so. Followed latest HRRR guidance on timing. Windy
conditions after sunrise...especially in the Panhandle with
northwest winds gusting to 40kts likely. Winds easing during the
afternoon.

&&

.FIRE WEATHER...
Issued at 300 AM MST Thu Feb 9 2023

Snow showers continue early this morning with colder temperatures
across the area. Strong northwest winds are expected across the
high plains of eastern Wyoming and the Nebraska Panhandle with
gusts around 45 to 55 mph. Minimal fire weather concerns headed
into late this week and this weekend. Will see a warming trend
across the area to above normal temperatures that may drive
afternoon RHs into the 20s, especially east of the South Laramie
Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Friday afternoon for
     WYZ106.

     Winter Weather Advisory until 6 AM MST early this morning for
     WYZ110.

     Winter Weather Advisory until 11 AM MST this morning for WYZ114.

NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...GCC
FIRE WEATHER...MB
Hazardous weather outlook, Feb 8, 4:58 AM MST, 22 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
458 AM MST Wed Feb 8 2023

WYZ104-105-109-111-113-115-091200-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty west winds expected today with snow showers developing in
the afternoon and evening. Snow squalls will be possible with
localized whiteout conditions that would be hazardous to those out
on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-091200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings remain in effect for the wind-prone locations
through early this evening as gusts 55 to 65 mph expected.

Snow showers developing this afternoon and evening. Snow squalls
will be possible with localized whiteout conditions that would be
hazardous to those out on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.
Elevated winds possible in the wind-prone locations on Friday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-112-114-091200-
North Laramie Range-Sierra Madre Range-Snowy Range-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers developing this afternoon and evening. Snow
accumulations around 6 inches will be possible through midday
Thursday. Snow squalls will be possible with localized whiteout
conditions.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Cold temperatures are expected Thursday and Thursday night with
wind chills between 10 and 25 degrees below zero west of I-25.
Elevated winds possible in the wind-prone locations on Friday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
458 AM MST Wed Feb 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow showers developing this afternoon and evening. Snow squalls
will be possible with localized whiteout conditions that would be
hazardous to those out on area roadways.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong northwest winds are expected Thursday across much of east
and southeast Wyoming and the Nebraska Panhandle with gusts 45 to
55 MPH.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 2:19 AM MSTHigh Wind WatchCYSAlbany, Laramie, Platte11 hr
Feb 9, 10:38 AM MSTSpecial Weather StatementCYSLaramie67 min
Feb 9, 1:21 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte28 hr

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.